West Virginia, 2025

Flash Flooding and Hail in West Virginia, August 13 to 14, 2025

August 13 to 14, 2025 · NWS RLX · 10 events in 5 counties and zones

Scattered showers and thunderstorms blossomed across the area on the 13th of August as a cold front slowly approached from the northwest. The front eventually reached the Ohio River around midnight and then proceeded southeast through West Virginia by the afternoon of the 14th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$500
Crop damage
None recorded
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RLX wrote it up.

Scattered showers and thunderstorms blossomed across the area on the 13th of August as a cold front slowly approached from the northwest. The front eventually reached the Ohio River around midnight and then proceeded southeast through West Virginia by the afternoon of the 14th.

In addition to producing heavy downpours, thunderstorms began training across portions of southeast Ohio and southwest West Virginia during this timeframe. These heavy showers and storms produced one to two inches of rain across much of northeastern West Virginia, with pockets of two to four inches prompting some flash flooding in Wood, Wirt, and Roane Counties during the afternoon and evening. Down towards the I-64 corridor, training storms produced a swath of two to five inch rainfall amounts across portions of Cabell County, which resulted in street flooding in Huntington during the night. Flooding came to an end as precipitation shifted south and then tapered off before daybreak on the 14th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before the first event at Aug 13, 1:24 PM EST, 1 hour 12 minutes earlier.

Area forecast discussion, Aug 13, 1:24 PM EST, 1 hour 12 minutes before
AREA FORECAST DISCUSSION
National Weather Service Charleston WV
224 PM EDT Wed Aug 13 2025

.SYNOPSIS...
Showers and storms likely through tonight, then becoming more
diurnal and confined to the mountains into the weekend. Turning
hotter this weekend as high pressure builds.

&&

.NEAR TERM /THROUGH THURSDAY/...
As of 225 PM Wednesday...

Active weather is underway this afternoon amid a typical
summer-like pattern, with seasonable temperatures in the mid to
upper 80s, coupled with excess low level moisture and an
encroaching cold front. This set up will continue to encourage
scattered showers and storms throughout the afternoon and
evening, with some growing strong and tall enough with the
capability of producing gusty winds and small hail. Otherwise,
activity today will mainly be monitored for potential of heavy
downpours that could lead to localized water issues.

SPC Mesoanalysis shows current Precipitable Water values
ranging between 1.8 to 2 inches over the area, depicting above
normal conditions for this time of year. One hour FFG values
remain steady around 2 inches or more for the Middle Ohio Valley
and down into the southern coalfields, but a few spots of 1.75
inches are present for locations around northeast WV. Repetitive
showers and storms will also have to be considered with
activity today as precipitation will continuously stream through
the region out ahead of the cold front, analyzed to still be
back in northwest Ohio at the time of writing.

Precipitation gradually wanes after sunset this evening as the
front is anticipated to slide overhead. A plethora of low level
moisture left behind from today's activity, coupled with calming
winds along the frontal boundary will encourage a combination of
low stratus and river valley fog overnight into Thursday
morning. Skies will be slow to clear out on Thursday as a result
of the front loitering over the area, but should begin to see a
shift in shower and storm coverage and becoming confined along
the mountains where unstable conditions precede the boundary.

Temperatures could be tempered on Thursday by the presence of
the frontal boundary and lingering cloud coverage, but forecast
highs for both today and tomorrow afternoon advertise readings
in the upper 80s to low 90s across the lowlands and 70s along
the higher terrain. Overnight lows tumble down into the 50s and
60s tonight, with near zero dewpoint depressions also pointing
to a decent signature for river valley fog early Thursday
morning.

&&

.SHORT TERM /THURSDAY NIGHT THROUGH SATURDAY/...
As of 225 PM Wednesday...

Shower and storm potential becomes geared toward diurnally
driven opportunities along the mountains for the end of the week
and into the start of the weekend as high pressure strengthens
off the coast of the Carolinas. The cold front at the forefront
of the near term period will slide further southward on Friday
and Saturday, with lowland areas becoming nestled beneath nearby
high pressure. Strengthening onshore flow will yield an uptick
in moisture over the next several days, encouraging the return
of hot and humid weather on Saturday and beyond into the long
term forecast period. All these fixtures will then result in a
repetitive forecast, advertising heat and humidity for our lower
elevations each afternoon with a splash of a few showers and
storms along our mountain zones.

&&

.LONG TERM /SATURDAY NIGHT THROUGH TUESDAY/...
As of 225 PM Wednesday...

Robust ridging aloft will encourage a hindrance to strong
disturbances from reaching the Ohio Valley through the course of
the extended period. However, moisture will continue to be
ushered up into the forecast area along southerly low level flow
and will work in tandem with diurnal heating to produce daily
thunderstorm opportunities, especially along our mountain zones
and eastward into the Mid-Atlantic. A few notable ripples of
mid-level energy could slither down along the ridge to
potentially yield additional showers or storms across the north-
central lowlands early next week with the help of a surface cold
front, but some uncertainty remains in regards to its location
and strength.

The heat wave beginning in the short term will continue to
thrive for the late weekend and into the start of next week.
Afternoon temperatures will soar into the low 90s each day
within the lowlands, which coupled with a plethora of low level
moisture will result in heat indices stretching into the low
100s for some starting on Sunday. Certainly something to be
mindful of in the event headlines for heat could be needed.

&&

.AVIATION /18Z WEDNESDAY THROUGH MONDAY/...
As of 225 PM Wednesday...

Scattered showers and thunderstorms draped through north-
central West Virginia this afternoon are underway as we await
the arrival of a cold front. Brief restrictions from heavy
downpours and gusty storms will remain mentioned across the
board through tonight as activity slowly slides to the south and
east. Storm potential wanes after sunset tonight as the frontal
boundary settles overhead.

With the close vicinity of the front, overnight fog potential
will flourish across the forecast area, especially for sites
that receive measurable precipitation today. IFR or worse
conditions rule the roost late tonight into early Thursday
morning in the midst of river valley fog and the presence of low
hanging stratus. Fog erodes after daybreak, which will give way
to an afternoon of more shower and storms possible along the
mountains as the front continues to hang about in the area.

Winds will be light and variable as the front slowly makes its
passage through the area during the valid TAF period.

FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 18Z THURSDAY...

FORECAST CONFIDENCE: Medium.

ALTERNATE SCENARIOS: Forecast adjustments and amendments may be
needed for showers and thunderstorms. Development of fog/stratus
late tonight/overnight may vary.

EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH:   TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW:    TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.

UTC 1HRLY       18   19   20   21   22   23   00   01   02   03   04   05
EDT 1HRLY       14   15   16   17   18   19   20   21   22   23   00   01
CRW CONSISTENCY  M    H    H    H    H    H    H    H    H    H    H    M
HTS CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
BKW CONSISTENCY  H    M    H    H    H    H    H    H    H    H    M    H
EKN CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
PKB CONSISTENCY  M    H    H    H    H    H    H    H    H    H    H    H
CKB CONSISTENCY  M    H    H    H    H    H    H    H    H    H    H    H

AFTER 18Z THURSDAY...
IFR conditions are possible in afternoon thunderstorms
Thursday. IFR in early morning river valley fog possible into
the weekend.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...None.
OH...None.
KY...None.
VA...None.

&&

SYNOPSIS...MEK
NEAR TERM...MEK
SHORT TERM...MEK
LONG TERM...MEK
AVIATION...MEK

In the hours before

Special weather statement, Aug 13, 12:55 PM EST, 1 hour 41 minutes before
Special Weather Statement
National Weather Service Charleston WV
155 PM EDT Wed Aug 13 2025

OHZ067-076-131830-
Washington OH-Morgan OH-
155 PM EDT Wed Aug 13 2025

...A STRONG THUNDERSTORM WILL IMPACT WESTERN WASHINGTON AND
SOUTHEASTERN MORGAN COUNTIES THROUGH 230 PM EDT...

At 155 PM EDT, Doppler radar was tracking a strong thunderstorm near
Beverly, moving southeast at 20 mph.

HAZARD...Wind gusts up to 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Marietta, Belpre, Beverly, Chesterhill, Lowell, Stockport, Macksburg,
Lower Salem, Fleming, Hackney, Bartlett, and Devola.

This includes Interstate 77 in Ohio between mile markers 4 and 17.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3973 8164 3967 8164 3966 8159 3959 8158
      3958 8148 3965 8147 3965 8145 3963 8145
      3963 8142 3960 8139 3959 8131 3927 8162
      3928 8167 3926 8169 3940 8185 3945 8185
      3945 8191 3951 8197 3973 8165
TIME...MOT...LOC 1755Z 306DEG 19KT 3957 8172

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

14
Special weather statement, Aug 13, 2:20 PM EST, 16 minutes before
Special Weather Statement
National Weather Service Charleston WV
320 PM EDT Wed Aug 13 2025

WVZ009-017-132015-
Wirt WV-Wood WV-
320 PM EDT Wed Aug 13 2025

...A STRONG THUNDERSTORM WILL IMPACT NORTHWESTERN WIRT AND CENTRAL
WOOD COUNTIES THROUGH 415 PM EDT...

At 320 PM EDT, Doppler radar was tracking a strong thunderstorm near
Lubeck, or near Parkersburg, moving southeast at 10 mph.

HAZARD...Wind gusts up to 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Parkersburg, Belpre, Vienna, Lubeck, Mineralwells, Washington,
Freeport, Blennerhassett, Walker, Davisville, and Greencastle.

This includes the following highways...
 Interstate 77 in West Virginia between mile markers 164 and 177.
 Route 50 in West Virginia between mile markers 2 and 18.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3922 8129 3920 8130 3917 8130 3917 8132
      3916 8131 3915 8133 3914 8132 3908 8134
      3907 8151 3921 8168 3927 8163 3928 8160
      3927 8159 3927 8157 3931 8156
TIME...MOT...LOC 1920Z 301DEG 10KT 3921 8157

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

08

The radar

The Charleston,WV radar (KRLX), 101 km away, was scanning. The volume nearest the first event began at 19:36 UTC.

Open the radar archive at this moment

Event by event

8 flash flood, 1 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Wood

When
August 13, 2:36 PM EST
Where
Wood County, 0.69 mi N of Pettyville
Measured
1 in hail
Reported by
Broadcast Media
Coordinates
39.210, -81.550

Flash Flood, Wood

When
August 13, 3:01 PM EST to 7:10 PM EST
Where
Wood County, 1.07 mi W of Stewart to 1.1 mi W of Stewart
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
39.230, -81.540

Flooding was observed at 18th and 19th Avenues in southern Parkersburg.

Flash Flood, Wirt

When
August 13, 3:43 PM EST to 8:00 PM EST
Where
Wirt County, 1.27 mi SSW of Elizabeth to 0.26 mi SSE of Elizabeth
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
39.054, -81.412

Flooded roads were observed in the town of Elizabeth.

Flash Flood, Roane

When
August 13, 4:55 PM EST to 8:45 PM EST
Where
Roane County, 1.19 mi WNW of Gandeeville to 0.51 mi NW of Walton
Cause
Heavy Rain
Reported by
Public
Coordinates
38.708, -81.420

Flooding was observed on portions of Route 119 between Gandeeville and Walton.

Flash Flood, Roane

When
August 13, 5:45 PM EST to 8:45 PM EST
Where
Roane County, Clover to 0.33 mi S of Clover
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
38.720, -81.250

Clarkson Fork exceeded its banks and flooded Clover Road. Four inches of accumulated rainfall was measured in the vicinity of the creek.

Flash Flood, Cabell

When
August 13, 8:11 PM EST to August 14, 12:00 AM EST
Where
Cabell County, 1.02 mi S of Guyan Estates to 1.13 mi S of Guyan Estates
Cause
Heavy Rain
Reported by
Public
Coordinates
38.405, -82.297

Street flooding was observed on Barbara Street in Barboursville.

Flash Flood, Cabell

When
August 13, 8:11 PM EST to August 14, 12:00 AM EST
Where
Cabell County, 0.7 mi SSE of Wilson to 0.64 mi S of Guyan Estates
Cause
Heavy Rain
Reported by
Public
Coordinates
38.410, -82.327

Street flooding was observed on US 60 in Pea Ridge.

Flash Flood, Cabell

When
August 13, 8:16 PM EST to August 14, 12:00 AM EST
Where
Cabell County, 0.28 mi NW of Martha to 0.3 mi N of Martha
Cause
Heavy Rain
Reported by
Public
Coordinates
38.383, -82.284

Street flooding was observed on Martha Road in Barboursville.

Flash Flood, Cabell

When
August 13, 10:15 PM EST to August 14, 1:30 AM EST
Where
Cabell County, 0.44 mi WSW of Huntington to 0.47 mi W of Guyandotte
Cause
Heavy Rain
Reported by
Public
Coordinates
38.418, -82.458

Flooded roads were observed on 5th Avenue and 29th Street in Huntington.

Thunderstorm Wind, Lincoln

When
August 14, 7:36 PM EST
Where
Lincoln County, 1.18 mi N of Hamlin Arpt
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
Utility Company
Coordinates
38.287, -82.078

Local power outages in the town of Hamlin occurred due to nearby tree and power line damage near the Tri River Transit Authority.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in West Virginia in 2025Every state in 2025This day in weather historyWarnings in West Virginia, August 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1279176, 1278092, 1278094, 1278095, 1278098, 1278099, 1278103, 1278104, 1278107, 1285745.